Thunderstorm Wind, Polk
- When
- July 9, 1:30 PM EST
- Where
- Polk County, Benton
- Crop damage
- $15,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.183, -84.667
Several trees down in Benton along Highway 411 and several trees down in Oldfort.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees down in Benton along Highway 411 and several trees down in Oldfort.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 9:35 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1035 AM EDT MON JUL 9 2001 CURRENT RADARS INDICATE SCATTERED SHOWERS WITH SOME EMBEDDED THUNDER OCCURRING ACROSS NORTHEAST TN AND SOUTHWEST VA...WHICH SHOULD HELP TO KEEP THE LOCAL ATMOSPHERE OVER THIS AREA MORE STABLE THIS AFTERNOON. A VERY MOIST AND UNSTABLE AIRMASS CONTINUES TO THE WEST AND SOUTH OF A HARROGATE TO KNOXVILLE TO SMOKY MT LINE. ANOTHER MESOSCALE CONVECTIVE COMPLEX IS OCCURRING OVER THE WESTERN OHIO VALLEY...AND SHOULD MOVE SOUTHEAST TOWARD THE KNOXVILLE AND CHATTANOOGA AREAS THIS AFTERNOON WHERE THE BEST INSTABILITY LIES. MORNING BNA SOUNDING ALREADY INDICATES A VERY MOIST AND UNSTABLE AIRMASS ACROSS MIDDLE TN WITH CAPE'S AROUND 4300 J/KG...LI'S AROUND -8...AND PW'S NEAR 1.7 INCHES. ALSO...A DECENT DRY LAYER IS EVIDENT BETWEEN 800 AND 500 MB. THIS SOUNDING INDICATES THAT THERE WILL AGAIN BE A POSSIBILITY OF STRONG DAMAGING WINDS AND HEAV!Y RAINS THIS AFTERNOON...MAINLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. WILL UPDATE THIS MORNING TO REFLECT THIS THINKING IN THE ZONES...AND TO TWEAK TEMPS A BIT. .MRX... NC...NONE. TN...NONE. VA...NONE. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1037 AM EDT MON JUL 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM PENNINGTON GAP VA WIND DAMAGE
07/09/01 LEE SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY LAW
ENFORCEMENT.
1245 AM RUTLEDGE TN WIND DAMAGE
07/09/01 GRAINGER SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY
HIGHWAY DEPARTMENT.
GRCNCZ060-061-TNZ035-036-067>069-071>074-081>087-098>102-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 219 PM EDT MON JUL 9 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 534 IN EFFECT UNTIL 800 PM EDT (700 PM CDT)... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...ANDERSON...BLEDSOE...BLOUNT...BRADLEY... CHEROKEE...CLAY...HAMILTON...KNOX...LOUDON...MARION...MCMINN... MEIGS...MONROE...MORGAN...POLK...RHEA...ROANE...SEQUATCHIE AND SEVIER. THE WATCH IS IN EFFECT UNTIL 800 PM EDT(700 PM CDT). AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION. WITH THE UNSTABLE ATMOSPHERE OVER THE AREA...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS UP TO 70 MPH... TORRENTIAL RAINFALL...AND HAIL. STORMS WILL MOVE SOUTHEAST AT 25 MPH. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGSz. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. GH
The Northeast Alabama radar (KHTX), 132 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261912.